MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT2H06
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01844.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the major aortopulmonary collateral artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician placed six smart coils into the target vessel using the microcatheter.While attempting to advance the next smart coil, the smart coil became stuck within its introducer sheath and would not advance at all from its initial position.Therefore, the smart coil was removed.The physician then placed six additional smart coils into the target vessel using the microcatheter.Afterwards, while the next smart coil was advanced through the middle of the microcatheter, the physician confirmed a deviation in the microcatheter tip position.Therefore, the smart coil was retracted into its introducer sheath.Then, while attempting to re-advance the same smart coil into the microcatheter, the distal tip of the smart coil became stuck when it reached the hub of the microcatheter.Therefore, the smart coil was removed.The procedure was completed using two additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Bends were present throughout the length of the pusher assembly.The pusher assembly was kinked approximately 127.0 and 128.5 cm from the proximal end.The pusher assembly mid-joint was retracted into the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and had offset coil winds.The non-penumbra microcatheter was ovalized approximately 149.0 cm from the hub.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with strong resistance.The smart coil was then advanced through its introducer sheath without an issue.Evaluation of the second returned smart coil revealed offset coil winds on the embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.Further evaluation revealed pusher assembly kinks and the pusher assembly mid-joint was retracted through the introducer sheath friction lock.This damage was likely incidental to the reported complaint.Evaluation of the returned non-penumbra microcatheter revealed an ovalization on the distal shaft.The root cause of this damage could not be determined; however, this damage may have contributed to resistance while attempting to advance the second returned smart coil during the procedure.During functional testing, the second smart coil was advanced through the hub of the non-penumbra microcatheter without an issue; however, additional resistance was experienced due to the kink in the pusher assembly, and the smart coil could not advance any further.The first returned smart coil was advanced through the non-penumbra microcatheter without an issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-01844.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10767139
Report Number3005168196-2020-01845
Device Sequence Number14330089
Product Code HCG
UDI-Device Identifier00814548015330
UDI-Public00814548015330
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/16/2023
Device Model Number400SMTXSFT2H06
Device Catalogue Number400SMTXSFT2H06
Device Lot NumberF85322
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/05/2020
Supplement Date Received by Manufacturer11/09/2020
Initial Report FDA Received Date10/31/2020
Supplement Report FDA Received Date12/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age3 YR
Date Report Sent to FDA01/01/2005